Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX

June 10, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2005, 7:38 AM CDT for Pecos County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 7:38 AM CDT (12:38 UTC)
Expired
Jun 10, 2005, 8:45 AM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 101239
SVRMAF
TXC371-101345-
/O.NEW.KMAF.SV.W.0182.050610T1238Z-050610T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 AM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 845 AM CDT

* AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL PECOS COUNTY...OR 11 MILES EAST OF FORT STOCKTON...MOVING
  NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 20 EAST OF FORT STOCKTON...
  FARM ROAD 1053...
  FARM ROAD 11...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3091 10284 3087 10265 3106 10240 3128 10283

$$
1 follow-up statement
000 
WWUS54 KMAF 101307
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 AM CDT FRI JUN 10 2005

TXC371-101345-
/O.CON.KMAF.SV.W.0182.000000T0000Z-050610T1345Z/
PECOS-
805 AM CDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR 
NORTHERN PECOS COUNTY...

AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES WEST OF GIRVIN...OR 18 MILES
NORTHWEST OF BAKERSFIELD...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM 
INCLUDE...GIRVIN...FARM ROAD 11 NORTHWEST OF GIRVIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3097 10273 3093 10259 3110 10235 3132 10264

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:22 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 10, 4:22 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CDT FRI JUN 10 2005

.SHORT TERM...
LOOKING FOR SEVERE WEATHER TODAY.

WHILE THE MODERATE SEVERE THREAT IS CENTERED OVER THE PANHANDLE THE
LATEST SWODY1 PUSHES THE MODERATE RISK DOWN INTO CENTRAL PERMIAN
BASIN AND THE SLIGHT RISK WESTWARD TO NEAR THE MOUNTAINS... SO HAVE
EXPANDED AND INCREASED POPS THIS AFTERNOON AND TONIGHT AS SPC
EXPECTING THE DRYLINE TO BECOME VERY ACTIVE THIS AFTERNOON AND
EVENING.  CURRENTLY MOISTURE PACKED UP AGAINST THE MOUNTAINS BUT ETA
HAS DRYLINE MOVING EAST INTO DAWSON... MIDLAND... AND BREWSTER
COUNTIES BY LATE AFTERNOON.

SHORTWAVE ROTATING THROUGH BASE OF UPPER TROUGH WILL MOVE ACROSS
AREA TODAY... BOTH AVN AND ETA HAVE IT CENTERED OVER SE NM AS OF
00Z WITH BEST LIFT OUT AHEAD OF IT.  A SURFACE LOW ALONG THE
TEXAS/NEW MEXICO BORDER WILL PULL RICH LOW LEVEL MOISTURE UP ACROSS
THE EAST.  COMBINATION OF SHORTWAVE... DRYLINE... HIGH CAPE...
OUTFLOWS FROM LAST NIGHTS STORMS ACROSS SOUTH PLAINS... AND MAXIMUM
DAYTIME HEATING WILL CREATE POTENTIAL FOR DANGEROUS SUPERCELLS
ESPECIALLY ALONG AND EAST OF A LAMESA... MIDLAND... TO BIG LAKE
LINE.  WILL HIT SEVERE THREAT HARD IN HWO.

ABUNDANT SUNSHINE SHOULD PUSH TEMPS INTO THE MID 90S AHEAD OF THE
DRYLINE WITH LOWER 100S ALONG PECOS AND RIO GRANDE RIVERS.
OVERNIGHT DRYLINE WILL NOT BE AS QUICK TO RETURN WEST AS UPPER
TROUGH PASSES SO LOOK FOR SOMEWHAT COOLER MORNING TEMPERATURES.

.LONG TERM...
WHILE THE DRYLINE IS EXPECTED TO REMAIN ACROSS THE AREA THIS
WEEKEND...SATURDAY COULD END UP BEING A DOWN DAY FOR SEVERE WEATHER
IN THE WAKE OF TODAYS SHORTWAVE TROUGH MOVING ACROSS THE AREA.

HOWEVER...BOTH THE NAM AND GFS BRING ANOTHER MID LEVEL SHORTWAVE
TROUGH INTO NEW MEXICO SUNDAY MORNING.  THIS WARRANTS SLIGHT CHANCE
POPS FOR THUNDERSTORMS OVER THE NORTHEAST PERMIAN BASIN AND PORTIONS
OF THE ROLLING PLAINS FOR SUNDAY AFTERNOON WHERE...700 MB
TEMPERATRUES WILL STILL BE SUFFICIENTLY COOL THAT THE CAP APPEARS
BREAKABLE.

AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE NORTHERN HIGH PLAINS
ON MONDAY INTO TUESDAY...THIS WILL RESULT IN AN ASSOCIATED SURFACE COLD
FRONT MAKING ITS WAY INTO OUR FORECAST AREA BY TUESDAY EVENING.
WITH UPSLOPE SURFACE FLOW AND MODERATE INSTABILITY EXPECTED OVER THE
NORTHERN AND CENTRAL PERMIAN BASIN...HAVE INTRODUCED SLIGHT CHANCE
POPS.

AS THE SUBTROPICAL RIDGE BUILDS OVER THE AREA BY THE MIDDLE OF NEXT
WEEK...THERE ARE EXPECTATIONS OF DRIER WEATHER FOR THE CWA.

HAVE MADE SOME ADJUSTMENTS TO THE GRIDS FOR THE TIMING OF THE
SHORTWAVE ACROSS THE AREA ON SUNDAY AND FOR THE ARRIVAL OF THE WEAK
COLD FRONT ON TUESDAY.  GFS MOISTURE AND TEMPERATURE PROGS APPEARS
REASONABLE AND HAVE TRENDED TOWARDS THOSE NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  66  95  73 /  40  40  20  20
CARLSBAD NM               100  63  98  68 /  10  10   0  10
DRYDEN TX                  94  70  96  74 /  30  20  20  10
FORT STOCKTON TX           97  68  99  71 /  30  20  20  20
GUADALUPE PASS TX          93  65  91  65 /   0   0   0  10
HOBBS NM                   98  63  95  68 /  10  10   0  10
MARFA TX                   93  55  92  59 /  10  10   0  10
MIDLAND INTL AIRPORT TX    94  67  95  73 /  30  30  20  10
ODESSA TX                  96  67  96  73 /  30  30  20  10
WINK TX                   104  67 101  72 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/03
Hazardous weather outlook, Jun 10, 4:57 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CDT FRI JUN 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110923-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
457 AM CDT FRI JUN 10 2005 (357 AM MDT FRI JUN 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO... WITH
A MODERATE RISK OF SEVERE STORMS ALONG AND EAST OF A LAMESA...
MIDLAND... TO BIG LAKE LINE.  THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE WITH VERY LARGE HAIL AND DAMAGING WIND BEING THE PRIMARY
THREATS.  ISOLATED TORNADOES ARE ALSO POSSIBLE.  LOCALLY HEAVY
RAIN COULD RESULT IN FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ON SUNDAY AFTERNOON ACROSS THE NORTHEAST PERMIAN
BASIN AND THE ROLLING PLAINS COULD REACH SEVERE LEVELS...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL.

A WEAK COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN AND CENTRAL PERMIAN
BASIN ON TUESDAY EVENING.  ISOLATED THUNDERSTORMS ALONG THIS COLD
FRONT COULD ALSO PRODUCE SEVERE WEATHER WITH THE MAIN THREAT AGAIN BEING
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ALONG AND EAST OF
A MALJAMAR TO FORT DAVIS TO ALPINE LINE SHOULD MONITOR THE LATEST
WEATHER DEVELOPMENTS AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:26 PM CDTTornado WarningMAFPecos, Terrell64 min
Jun 9, 8:27 PM CDTTornado WarningMAFTerrell63 min
Jun 9, 9:27 PM CDTSevere Thunderstorm WarningMAFTerrell39 min
Jun 10, 7:50 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Jun 10, 8:44 AM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
Jun 10, 11:09 AM CDTSevere Thunderstorm WarningMAFUpton51 min
Jun 10, 11:39 AM CDTFlash Flood WarningMAFUpton4 hr
Jun 10, 11:42 AM CDTFlash Flood WarningMAFPecos4 hr
Jun 10, 12:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
Jun 10, 1:19 PM CDTFlash Flood WarningMAFReagan3 hr
Jun 10, 2:27 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 10, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 10, 3:17 PM CDTTornado WarningMAFBrewster, Pecos43 min
Jun 10, 4:00 PM CDTTornado WarningMAFBrewster, Pecos60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.